Open Access
Translator Disclaimer
May, 1982 Comparisons of Stop Rule and Supremum Expectations of I.I.D. Random Variables
T. P. Hill, Robert P. Kertz
Ann. Probab. 10(2): 336-345 (May, 1982). DOI: 10.1214/aop/1176993861

Abstract

Implicitly defined (and easily approximated) universal constants $1.1 < a_n < 1.6, n = 2,3, \cdots$, are found so that if $X_1, X_2, \cdots$ are i.i.d. non-negative random variables and if $T_n$ is the set of stop rules for $X_1, \cdots, X_n$, then $E(\max\{X_1, \cdots, X_n\}) \leq a_n \sup\{EX_t: t \in T_n\}$, and the bound $a_n$ is best possible. Similar universal constants $0 < b_n < \frac{1}{4}$ are found so that if the $\{X_i\}$ are i.i.d. random variables taking values only in $\lbrack a, b\rbrack$, then $E(\max\{X_1, \cdots, X_n\}) \leq \sup\{EX_t: t \in T_n\} + b_n(b - a)$, where again the bound $b_n$ is best possible. In both situations, extremal distributions for which equality is attained (or nearly attained) are given in implicit form.

Citation

Download Citation

T. P. Hill. Robert P. Kertz. "Comparisons of Stop Rule and Supremum Expectations of I.I.D. Random Variables." Ann. Probab. 10 (2) 336 - 345, May, 1982. https://doi.org/10.1214/aop/1176993861

Information

Published: May, 1982
First available in Project Euclid: 19 April 2007

zbMATH: 0483.60035
MathSciNet: MR647508
Digital Object Identifier: 10.1214/aop/1176993861

Subjects:
Primary: 60G40
Secondary: 62L15 , 90C99

Keywords: extremal distributions , inequalities for stochastic processes , Optimal stopping

Rights: Copyright © 1982 Institute of Mathematical Statistics

JOURNAL ARTICLE
10 PAGES


SHARE
Vol.10 • No. 2 • May, 1982
Back to Top